Alert archive / New York / Tornado Warnings in 2004

Tornado Warning 12, NWS Binghamton, NY

May 24, 2004Oneida County, New York

NWS Binghamton, NY issued this tornado warning at May 24, 2004, 4:37 PM EDT for Oneida County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:37 PM EDT (20:37 UTC)
Expired
May 24, 2004, 5:00 PM EDT
In force
23 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WFUS51 KBGM 242037
TORBGM
NYC065-242100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 431 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  SYLVAN BEACH...OR ABOUT 9 MILES SOUTH OF CAMDEN...MOVING NORTHEAST
  AT 45 MPH.

* THE TORNADO IS
  LEE AND TABERG AT 440 PM EDT
  ROME AT 445 PM EDT
  DELTA LAKE AT 450 PM EDT
  STEUBEN AND ALDER CREEK AT 500 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY
AFTERNOON FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4327 7582 4311 7571 4332 7504 4352 7517

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 24, 2:07 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:07 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON MAY 24 2004

.DISCUSSION...
SHORTWAVE DIP IN THE JET STREAM OVER MI MOVING EASTWARD ATTM.
ATTENDANT SFC LOW SLOWLY PROGRESSING ACROSS LAKE ONTARIO. FLOW IS
STRONGER ALOFT ON THE EAST SIDE OF THE SHORTWAVE SUGGESTING THIS
FEATURE WILL WEAKEN OVER THE NEXT 12-24 HOURS. CONUS RADAR SUMMARY
DEPICTS DEVELOPING SEVERE SCENARIO OVER CENTRAL PLAINS BUT MAINLY
QUIET ELSEWHERE.

SFC DEWPOINTS IN 60S IN PLACE OVER CWA THIS AFTERNOON HOWEVER THE
DEPTH OF THE MOIST LAYER IS SHRINKING. PBZ AND ILN SOUNDINGS SHOW
VERY LARGE DRY INTRUSIONS THIS MORNING WITH SHALLOW MOIST LAYERS.
THE LAST HOUR DEW POINT VALUES DIPPED AT DANSVILLE AND PENN YAN TO
OUR WEST. THIS SUGGESTS THE DEEP DRY INTRUSION IS NEARING US AND
WINDS ALOFT ARE MIXING SOME OF IT DOWNWARD. THIS MAY TEND TO LIMIT
SEVERE POTENTIAL TO MORE ISOLATED CELLS. THE SAME MECHANISMS SHOULD
ALSO BE CREATING A CAP ALOFT MEANING IT WILL TAKE GREATER FORCING TO
LIFT CONVECTION TO SEVERE LIMITS.

VAD WINDS SHOW MAINLY UNIDIRECTION SOUTHWESTERLY FLOW WITH GOOD
SPEED SHEAR. AS SFC LOW SLIDES EASTWARD THERE IS POTENTIAL FOR WINDS
TO BACK SOMEWHAT IN THE WARM SECTOR. THIS POTENTIAL IS ALSO
SUGGESTED BY THE MSAS ANALYZED PRESSURE FALLS. THEREFORE DIRECTIONAL
SHEAR MAY BE A BIT LARGER THAN ANTICIPATED.

CONSIDERING LACK OF ACTIVITY ALONG SHORT WAVE THIS
AFTERNOON...CANNOT SEE MUCH OVERNIGHT AS ATMOSPHERE STABILIZES. WILL
PLAY CHANCE POP EARLY OVER NORTHERN FA NEAR EXITING SHORT WAVE AND
DRY ELSEWHERE.

EARLY TUESDAY RESIDUAL MOISTURE REMAINS OVER NORTHERN AND EASTERN NY
STATE. HOWEVER DRY AIR IN PLACE OVER OHIO VALLEY IS PROGGED TO TRACK
INTO PA AND SOUTHERN NY BY EARLY AFTERNOON. THIS SHOULD LEAD TO
AFTERNOON CLEARING. UPSTREAM TEMPS ARE IN THE 72-76F RANGE WHICH
CORRESPONDS NICELY WITH MAV/FWC GUIDANCE. ETA TEMPS IN UPPER 60S
SEEM VERY PESSIMISTIC.

NEXT SHORTWAVE SWINGS OUT OF CENTRAL PLAINS OVERNIGHT TUESDAY. WILL
CONTINUE TO RUN POPS BELOW GUIDANCE BASED ON LACK OF OBSERVED CONUS
ACTIVITY COMPARED TO MODEL PROGS.

BACK TO THE GRIDS AND THE RADAR. ZONES IN ABOUT AN HOUR.

EXTENDED (WED NITE - MON)...
DUE TO THE ACTIVE WX COULD NOT SPEND ALOT OF TIME ON THE XTNDD. BEST
CHCS FOR PCPN APPEAR TO BE ON WED NGT DUE TO LINGERING ACTIVITY FROM
DEPARTING S/WV AGAIN ON FRIDAY AS NXT SYSTEM MOVS THRU AND THEN
SUNDAY INTO MONDAY AS WMFNT SETS UP TO OUR SOUTH. TEMPS NEAR
SEASONABLE.

&&

.AVIATION...
POTNL FOR SOME STRONG TSTMS WITH GUSTY WINDS THIS AFTN. OTRW MAIN
FEATURE OF INTEREST WILL BE LOW CLDS SURGING SEWD BEHIND THE CDFNT.
FOLLOWED THE ETA WHICH APPEARS TO HAVE A GOOD HANDLE ON THIS LOW LVL
MSTR. BROUGHT IFR CIGS INTO SYR/UCA AREAS ARND 04-06Z, SPREADING
SEWD INTO THE SRN TIER AND NE PA IN THE 07-10Z TIME FRAME. LIFR CIGS
PSBL TWDS DAYBREAK AT ITH/BGM. PROFILES SUGGEST THAT LOW CLDS WILL
HANG TUFF THROUGH THE MRNG HRS, WITH SOME IMPVMNT PSBL SRN TIER AND
NE PA TWDS NOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FFA UNTIL 8 PM FOR ALL COUNTIES EXCEPT SULLIVAN NY
     SVR TSTM WATCH UNTIL 5 PM
     FOR NYZ009-015>018-022>025-036-037-044>046-055-056
     SVR TSTM WATCH UNTIL 4 PM
     FOR NYZ057-062

PA...SVR TSTM WATCH UNTIL 5 PM
     FOR PAZ038-039
     SVR TSTM WATCH UNTIL 4 PM
     FOR PAZ040-043-044-047-048-072

PUBLIC...PADAVONA
EXTENDED/AVIATION...BRADY
Hazardous weather outlook, May 24, 4:41 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS.  THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, May 24, 2:19 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             LIVINGSTON MANOR        41.90N 74.83W
05/24/2004  0.75 INCH        SULLIVAN           NY   AMATEUR RADIO

1140 AM     HAIL             LIVINGSTON MANOR        41.90N 74.83W
05/24/2004  0.75 INCH        SULLIVAN           NY   TRAINED SPOTTER

0935 AM     HAIL             OWEGO                   42.10N 76.26W
05/24/2004  0.75 INCH        TIOGA              NY   TRAINED SPOTTER

0900 AM     HAIL             ERIN                    42.18N 76.67W
05/24/2004  0.75 INCH        CHEMUNG            NY   DEPT OF HIGHWAYS

0600 AM     FLASH FLOOD      WESTERNVILLE            43.32N 75.38W
05/24/2004                   ONEIDA             NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED. POWER OUTAGES.

&&

XXX
Special weather statement, May 24, 2:49 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT MON MAY 24 2004

PAZ040-043-044-047-072-242015-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA-
249 PM EDT MON MAY 24 2004

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
ARE MOVING ACROSS THE REGION...

SCATTERED THUNDERSTORMS, SOME WITH HEAVY RAIN AND FREQUENT
LIGHTNING, WILL BE ACROSS LACKAWANNA, LUZERNE, SOUTHERN WAYNE, AND
WYOMING COUNTIES THROUGH 4 PM. THESE STORMS HAVE THE POTENTIAL TO
STRENGTHEN AS THE AFTERNOON PROGRESSES, AND A FEW MAY BECOME SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHEAST
PENNSYLVANIA THIS AFTERNOON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...SMALL HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO
TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR
UPDATES FROM THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT
WEATHER.GOV.
Special weather statement, May 24, 3:12 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT MON MAY 24 2004

NYZ009-017-018-242015-
CAYUGA NY-ONEIDA NY-ONONDAGA NY-
312 PM EDT MON MAY 24 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 307 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR SENECA
FALLS MOVING EAST AT 40 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE ALONG THE THRUWAY
CORRIDOR AND BE NEAR...WEEDSPORT AT 325 PM...JORDAN AT 335
PM...BALDWINSVILLE AND LIVERPOOL AT 345 PM...CICERO AT 400 PM... AND
ONEIDA LAKE AT 415 PM.

RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH ARE LIKELY
WITH THE THUNDERSTORM. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS
STORM.

GILT
Special weather statement, May 24, 4:06 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT MON MAY 24 2004

NYZ044-045-055-056-242100-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-
406 PM EDT MON MAY 24 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WIND ABOUT 2 MILES WEST OF NEWARK
VALLEY....MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
NANTICOKE AT 415 PM.
WHITNEY POINT AROUND 425 PM.
SMITHVILLE FLATS AND WILLET AT 435 PM.

LOOK FOR WIND GUSTS TO 35 MPH AND SMALL HAIL WITH THE STORMS.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

GILT
Special weather statement, May 24, 4:08 PM EDT, 29 minutes before
NYZ009-017-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250100-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT MON MAY 24 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SULLIVAN...TIOGA AND TOMPKINS.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Local storm report, May 24, 4:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MOSCOW                  41.34N 75.53W
05/24/2004  0.88 INCH        LACKAWANNA         PA   TRAINED SPOTTER

0417 PM     HAIL             CAMDEN                  43.34N 75.75W
05/24/2004  1.00 INCH        ONEIDA             NY   TRAINED SPOTTER

&&

XXX

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:31 PM EDTSevere Thunderstorm WarningBGMOnondaga44 min
May 23, 10:03 PM EDTSevere Thunderstorm WarningBGMOneida42 min
May 23, 11:05 PM EDTFlash Flood WarningBGMOneida3 hr
May 23, 11:45 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
May 24, 2:00 AM EDTFlash Flood WarningBGMOneida6 hr
May 24, 2:45 AM EDTFlash Flood WarningBGMMadison, Onondaga4 hr
May 24, 8:56 AM EDTSevere Thunderstorm WarningBGMChemung, Tioga34 min
May 24, 9:29 AM EDTSevere Thunderstorm WarningBGMBroome, Tioga46 min
May 24, 9:51 AM EDTSevere Thunderstorm WarningBGMChenango, Otsego39 min
May 24, 10:46 AM EDTSevere Thunderstorm WarningBGMDelaware44 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningBGMSullivan46 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida45 min
May 24, 4:06 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningBGMBroome44 min
May 24, 5:00 PM EDTSevere Thunderstorm WarningBGMOneida30 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningBGMBroome33 min
May 24, 5:19 PM EDTSevere Thunderstorm WarningBGMDelaware56 min
May 24, 5:22 PM EDTTornado WarningBGMBroome, Delaware53 min
May 24, 5:47 PM EDTSevere Thunderstorm WarningBGMDelaware43 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware31 min
May 24, 6:28 PM EDTSevere Thunderstorm WarningBGMDelaware62 min
May 24, 6:44 PM EDTSevere Thunderstorm WarningBGMOtsego46 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningBGMDelaware52 min

Nearby

Tornado Warnings in New York, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.